Illinois, 2020

Damaging Winds in Illinois, July 18, 2020

July 18, 2020 · NWS DVN · 2 events in 2 counties and zones

The evening of July 18th saw a few severe storms in northwest Illinois. Damaging winds were reported near the Wisconsin border, northwest of the town of Freeport, Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The evening of July 18th saw a few severe storms in northwest Illinois. Damaging winds were reported near the Wisconsin border, northwest of the town of Freeport, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 5:00 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 18, 5:00 AM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
600 AM CDT Sat Jul 18 2020

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 256 AM CDT Sat Jul 18 2020

A lot going on across the Mississippi River Valley tonight, with much
of the attention so far nearer to the Twin Cities metro. As of 2 AM,
KMPX radar showed an organized line of non-severe thunderstorms
stretching from near Ashland WI towards Marshall MN. These storms
have weakened considerably over the past hour as outflow has pushed
ahead, and are now being maintained primarily by a strong LLJ, which
was analyzed at around 45-50 kts on KMPX's VAD wind profile. This
activity continues to push southeast as it follows the ML CAPE
gradient and 1000-500 hPa thickness.

Meanwhile, all was quiet across our area with only a few clouds
noted in infrared. Temperatures were still fairly warm with values
ranging from 73 in Macomb to 78 in Iowa City and Quad Cities. The
latter locations were even seeing apparent temperatures in the
low 80s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 256 AM CDT Sat Jul 18 2020

Key Messages:

1) Slight chance of a shower or storm for areas west of the
Mississippi this morning; dry with decreasing clouds through the
remainder of the daytime.

2) Hot and humid conditions this afternoon with heat indices near
105 degrees expected.

3) Weak front arrives late tonight with thunderstorms in tow. Some
may be severe.

Discussion.

Through Mid-Morning...

Showers and thunderstorms associated with the aforementioned MCS look
to remain north of our CWA through this period, though remnant cloud
cover may seep over areas north of Interstate 80.

Our primary concern during this period is scattered elevated
convection, which should develop across southwest IA early this
morning due to forcing of the LLJ, convergence from a weak shortwave
aloft and a ribbon of theta-e advection. This activity will track
into eastern IA through the morning, with weakening expected as
magnitude of the LLJ decreases. The threat of severe weather is
low, with storms mainly capable of producing heavy rainfall and
lightning.

Late Morning through the Evening...

We're dry for this period with leftover cloud cover from morning
convection eroding by the early afternoon with increasing low-level
subsidence. This leads us to our next forecast challenge, which is
the heat and humidity.

925-850 hPa temperatures around 25 C will build across the area with
strengthening southwest flow. Mixing this down to the surface yields
afternoon highs in the low to mid 90s, which has been holding steady
now in the past few forecast packages. In addition to the heat,
expecting dew points to climb well into the low to mid 70s as the
gusty southwest winds usher in a surge of Gulf moisture. The
combination of high temperatures and dewpoints will lead to PM heat
indices of around 100-105 degrees, which appear to be most prevalent
from the 18-01z timeframe. The current heat advisory continues to
handle this threat well, and so no changes have been made in this
forecast package regarding timing.

Despite temperatures falling into the evening, it will remain very
warm and muggy with heat indices peaking in the upper 80s to even
low 90s, especially in the urban areas.

After Midnight...

Weak cold front on tap to approach the area from the northwest after
midnight. Another round of showers and thunderstorms is progged to
develop along this front in the Upper Mississippi River Valley this
evening, with an eventual track south across our area around 05-10z.

There is a potential that some storms in this complex will be strong
to severe, especially across northeast IA and southwest WI. The
Storm Prediction Center continues to advertise a Slight Risk from
Lake Superior through the Driftless Area, with a Marginal Risk south
to the Interstate 80 corridor. The primary threats will be damaging
winds, large hail and an isolated tornado. This activity should just
exit the region in time for the beginning of the long term period.

.LONG TERM...(Sunday through Friday)
ISSUED AT 256 AM CDT Sat Jul 18 2020

Seasonably warm weather with periodic chances for thunderstorms
continues through the middle of next week. Heat and humidity will
likely return late in the week as the upper level ridge that
flattens out this weekend rebounds over the central U.S.

Sunday...The overnight MCS will likely push the cold front well
south of the area, limiting only low chances for thunderstorms
across mainly the southeast and south. Most of the day will be dry
and less humid as northwest winds pull in drier air. Forecast model
blend highs in the mid to upper 80s may end up being too warm with
most deterministic models running several degrees lower.

Surface high pressure that follows Sunday night through Monday would
favor dry weather with highs in the lower 80s and lows in the 60s.
However, with the surface front not too far south of the area and an
active zonal flow aloft with embedded shortwaves, low confidence
chances for showers and thunderstorms remain advertised over
especially the south throughout. Higher rain chances arrive Tuesday
morning, where there is an indication of a stronger shortwave
passage and warm front returning northward.

Wednesday through Friday will see a warming trend with continued low
confidence chances for thunderstorms nearly each period throughout.
Highs will be in the 80s Wed and Thu, then possibly back into the
90s Friday when the building upper level ridge redirects very warm
air aloft out west back into the forecast area. This will also be a
return of very humid conditions with dewpoints back in the 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 559 AM CDT Sat Jul 18 2020

Much of the TAF period will be dominated by VFR conditions as a hot
and humid air mass builds across the area today. Early on, an
isolated elevated shower or thunderstorm will be possible mainly for
terminals west of the Mississippi before the LLJ weakens and
coverage dissipates. By late morning, southwest winds will increase
and gust to around 20 kts before diminishing by sunset. A weak front
will move across the area after midnight, bringing increased
chances of TSRA and LLWS to all terminals. PROB30s have been
included in this TAF to address timing.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-
     Dubuque-Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-
     Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

MO...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Clark-Scotland.

&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Sheets
AVIATION...Speck
Hazardous weather outlook, Jul 18, 2:17 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
317 AM CDT Sat Jul 18 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
317 AM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid weather is expected this afternoon, with peak heat
indices near 105 degrees expected. A heat advisory remains in effect
for from 1 PM to 8 PM.

There is a Marginal Risk of severe thunderstorms along and north of
Interstate 80 after midnight tonight. Storms will be capable of
producing damaging wind gusts, large hail, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are possible Sunday, mainly south of interstate 80.
Severe weather is not expected.

Thunderstorms are possible nearly every day Monday through Friday.
It is too soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed tonight.

Speck/Sheets

In the hours before

Special weather statement, Jul 18, 7:53 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
853 AM CDT Sat Jul 18 2020

ILC085-IAC019-055-061-105-181445-
Jo Daviess-Buchanan-Dubuque-Jones-Delaware-
853 AM CDT Sat Jul 18 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JO
DAVIESS...NORTHEASTERN BUCHANAN...DUBUQUE...NORTH CENTRAL JONES AND
DELAWARE COUNTIES UNTIL 945 AM CDT...

At 851 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Prairie Du Chien to near Maynard.
Movement was southeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Cascade, Epworth, East
Dubuque, Farley, Peosta, Edgewood, Earlville, Hopkinton, Lamont,
Delhi, New Vienna, Colesburg, Worthington, Holy Cross, Greeley and
Luxemburg.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9071 4251 9064 4251 9056 4224 9110
      4264 9184 4265 9090 4268 9089
TIME...MOT...LOC 1351Z 300DEG 36KT 4306 9113 4272 9181

DC
Special weather statement, Jul 18, 8:48 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
948 AM CDT Sat Jul 18 2020

ILC085-IAC055-061-097-181530-
Jo Daviess-Jackson-Dubuque-Delaware-
948 AM CDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JO DAVIESS...
NORTHWESTERN JACKSON...DUBUQUE AND EAST CENTRAL DELAWARE COUNTIES
UNTIL 1030 AM CDT...

At 948 AM CDT, a strong thunderstorm was located over Balltown, or 14
miles southeast of Guttenberg, moving southeast at 55 mph.

Winds in excess of 40 mph, heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Dubuque, Galena, Asbury, Dyersville, Bellevue, Epworth, East Dubuque,
Farley, Warren, Peosta, Elizabeth, Andrew, New Vienna, Scales Mound,
Holy Cross, Apple River, La Motte, Menominee, Luxemburg and
Rickardsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9071 4251 9064 4251 8997 4248 8992
      4214 9058 4250 9122 4265 9100 4265 9090
      4268 9089
TIME...MOT...LOC 1448Z 300DEG 48KT 4263 9092

DC
Special weather statement, Jul 18, 9:27 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1027 AM CDT Sat Jul 18 2020

ILC015-085-177-181615-
Jo Daviess-Carroll-Stephenson-
1027 AM CDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JO DAVIESS...
NORTHEASTERN CARROLL AND STEPHENSON COUNTIES UNTIL 1115 AM CDT...

At 1026 AM CDT, a strong thunderstorm was located over Benton, or 8
miles north of Galena, moving southeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Freeport, Galena, Lena, Stockton, Warren, Pearl City, Shannon,
Cedarville, Davis, Woodbine, Dakota, Scales Mound, Apple River,
Winslow, Rock City, Ridott, Nora, Schapville, Buena Vista and Loran.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 8940 4234 8940 4220 8963 4220 8969
      4216 8969 4212 8975 4243 9041 4251 9029
TIME...MOT...LOC 1526Z 297DEG 33KT 4254 9039

DC

The radar

The Quad Cities radar (KDVN), 108 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 18, 9:58 AM CST
Where
Jo Daviess County, 0.86 mi NW of Nora
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -89.940

Two to three inch diameter branches were blown down.

Thunderstorm Wind, Stephenson

When
July 18, 10:12 AM CST
Where
Stephenson County, 0.86 mi SE of Winslow
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.490, -89.790

Trees and power lines were damaged, which knocked out power in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910918, 910921.